Digitalis toxicity

Definition of Digitalis toxicity

Digitalis is a medication prescribed to certain heart patients. Digitalis toxicity is a complication of digitalis therapy, or it may be occur when someone takes more than a large amount of the drug at one time. (This is called an acute ingestion.)

Causes, incidence, and risk factors

Digitalis toxicity can be caused by high levels of digitalis in the body, or a decreased tolerance to the drug. Patients with decreased tolerance may have “normal” digitalis levels in their blood.

Signs and tests

The heart rate may be rapid or slow and may be irregular.

Treatment

In an emergency, assist breathing as needed (see CPR) and get professional medical help.

Expectations (prognosis)

The outcome varies depending on the extent of toxicity and that develop.

Review

David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc. – 1/23/2009

ADAM Medical Encyclopedia

Article written by

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability.